Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 29, 2009, 2:58 PM MDT for Garfield County, San Juan County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2009, 2:58 PM MDT (20:58 UTC)
- Expired
- Jul 29, 2009, 3:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 213 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2357 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 292058
SVRSLC
UTC017-037-292130-
/O.NEW.KSLC.SV.W.0048.090729T2058Z-090729T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT WED JUL 29 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GARFIELD COUNTY IN UTAH
WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 330 PM MDT
* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15
MILES WEST OF HITE MARINA...OR 35 MILES SOUTH OF HANKSVILLE...AND
MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN GARFIELD COUNTY AROUND 310 PM MDT
LAKE POWELL/GLEN CANYON RECREATION AREA NEAR HITE MARINA AROUND
325 PM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3785 11034 3777 11034 3777 11038 3770 11038
3763 11045 3762 11052 3754 11053 3786 11083
3803 11060 3786 11031
TIME...MOT...LOC 2057Z 314DEG 20KT 3786 11066
$$
CRK2 follow-up statements
000
WWUS55 KSLC 292115
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED JUL 29 2009
UTC017-037-292130-
/O.CON.KSLC.SV.W.0048.000000T0000Z-090729T2130Z/
SAN JUAN UT-GARFIELD UT-
315 PM MDT WED JUL 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL GARFIELD AND WEST CENTRAL SAN JUAN COUNTIES...
AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 13 MILES SOUTHWEST OF HITE MARINA...OR ABOUT 40 MILES SOUTH
OF HANKSVILLE...MOVING SOUTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKE POWELL NEAR AND SOUTH OF HITE MARINA TO GOOD HOPE
BAY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM
&&
LAT...LON 3785 11034 3777 11034 3777 11038 3770 11038
3763 11045 3762 11052 3754 11053 3786 11083
3803 11060 3786 11031
TIME...MOT...LOC 2113Z 314DEG 20KT 3780 11058
$$
CRK000
WWUS55 KSLC 292128
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT WED JUL 29 2009
UTC017-037-292138-
/O.EXP.KSLC.SV.W.0048.000000T0000Z-090729T2130Z/
SAN JUAN UT-GARFIELD UT-
328 PM MDT WED JUL 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL SAN JUAN COUNTIES WILL EXPIRE AT 330 PM MDT...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. BOATERS ON LAKE POWELL BETWEEN HITE
MARINA AND GOOD HOPE BAY SHOULD BE PREPARED FOR GUSTY WINDS OVER THE
NEXT 30 MINUTES.
LAT...LON 3785 11034 3777 11034 3777 11038 3770 11038
3763 11045 3762 11052 3754 11053 3786 11083
3803 11060 3786 11031
TIME...MOT...LOC 2128Z 314DEG 20KT 3774 11050
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:34 AM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 29, 10:34 AM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1034 AM MDT WED JUL 29 2009 .SYNOPSIS...A RELATIVELY DRY NORTHWEST FLOW WILL RESIDE ACROSS NORTHERN UTAH THROUGH THE REST OF THE WORK WEEK...WITH RESIDUAL MOISTURE ACROSS SOUTHERN AND FAR WESTERN UTAH. A BUILDING RIDGE MAY SUPPORT WARMING TEMPERATURES STARTING THIS WEEKEND. && .DISCUSSION...LATEST WATER VAPOR LOOP CLEARLY DEFINES A BROAD TROUGH DESCENDING THROUGH THE NORTHERN PLAINS...WITH WESTERN EDGE NOSING INTO THE BEAR LAKE REGION AT THIS TIME. A STALLED COLD FRONT REMAINS IN PLACE ACROSS SOUTHERN UTAH...BUT A WEAK CIRCULATION OVER THE SOUTHERN SIERRAS IS BEGINNING TO LIFT THE WESTERN EDGE NORTHWARD FORMING A WEAK DEFORMATION ZONE ACROSS THE WEST CENTRAL DESERTS. MID LEVEL CONFLUENCE EXISTS ACROSS CENTRAL AND NORTHERN UTAH AS A RESULT OF THESE FEATURES. PWATS NORTH OF THE AFOREMENTIONED COLD FRONT DIP CLOSE TO THREE QUARTERS OF AN INCH PER GOES...BUT REMAIN OVER ONE INCH TO THE SOUTH. 12Z KSLC RAOB INDICATES .87 INCHES LOCALLY WITH STEEP LOW LEVEL LAPSE RATES...BUT A STABLE LAYER EXISTS BETWEEN 600-500MB ALLOWING SHALLOW CU DEVELOPMENT ONLY. NAM BUFR SOUNDINGS NEVER FULLY ERODE THIS LAYER ACROSS THE NORTH THIS AFTERNOON AND SUGGEST ISOLATED AT BEST CONVECTION OVER THE TERRAIN. THE STABLE LAYER RAPIDLY ERODES TO THE SOUTH HOWEVER...WITH LIFTED INDICES TILTING NEGATIVE SOUTH OF UTAH VALLEY DURING PEAK HEATING THIS AFTERNOON. THAT SAID...FOCUSED SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN ALONG AND SOUTH OF THE STALLED FRONT THIS AFTERNOON...BUT AREAL EXTENT WILL LIKELY INCREASE ACROSS CENTRAL UTAH DUE TO ADDITIONAL DYNAMIC FORCING ALONG THE WEAK DEFORMATION. HAVE UPDATED GRIDS TO INCREASE AREAL EXTENT ACROSS THE CENTRAL VALLEYS/MOUNTAINS THIS AFTERNOON DUE TO THIS...AND EXTENDED CLOUD FORMATION FURTHER NORTH DUE TO RECENT TRENDS. ADDITIONALLY...HAVE LEFT WIND WORDING FOR GUSTY CANYON WINDS ALONG THE WASATCH FRONT OVERNIGHT. FURTHER ENCROACHMENT OF THE TROUGH TO THE NORTH LOOKS TO TIGHTEN NE-SW SURFACE GRADIENT FROM KRKS TO KSLC ENOUGH TO SUPPORT GUSTY EASTERLIES. PEAK GUSTS SHOULD REMAIN FOCUSED AT THE PRONE CANYON MOUTHS SUCH AS PARLEYS/WEBER CANYONS...BUT SPEEDS SHOULD REMAIN AT OR BELOW 35 MPH SO NO HIGHLIGHTS ARE NEEDED. NO OTHER UPDATES AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS... MORE WIDESPREAD CONVECTION IS ANTICIPATED ACROSS SOUTHERN AND PERHAPS FAR WESTERN UTAH TOMORROW AHEAD OF A WEAK DISTURBANCE APPROACHING FROM CENTRAL CALIFORNIA...WHILE NORTHERN UTAH REMAINS UNDER THE INFLUENCE OF A DRY NORTHWEST FLOW. 00Z EUROPEAN IS STILL VERY CONSISTENT IN SHOWING THE PACIFIC SYSTEM REMAINS A CLOSED LOW OFF THE PACIFIC COAST THIS WEEKEND INTO THE MID WEEK. THIS SOLUTION IS DRY AND HOT WITH THE RIDGE SUPPRESSING MONSOONAL MOISTURE SOUTH UNTIL MID WEEK. THE GFS HAS BEEN INCONSISTENT...WITH SOME RECENT RUNS SHOWING THE AFOREMENTIONED SYSTEM PROGRESSES ACROSS THE PACIFIC NORTHWEST AND NORTHERN ROCKIES BY MID WEEK. THE 00Z GFS DOES ALIGN BETTER WITH THE SLOWER EUROPEAN...THOUGH THE POSITION OF THE RIDGE FURTHER EAST ALLOWS MOISTURE TO CREEP BACK NORTH INTO UTAH BY EARLY WEEK BEFORE DRYING MID WEEK. .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS TODAY WITH MOSTLY CLEAR SKIES. LIGHT SOUTHEASTERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 16Z AND 18Z. && .FIRE WEATHER...NORTHWEST FLOW ALOFT HAS BROUGHT A DRIER AIRMASS INTO ALL BUT SOUTHERN UTAH...WHERE SHOWERS AND THUNDERSTORMS HAVE PERSISTED OVERNIGHT. ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY OVER FAR SOUTHERN UTAH...PRIMARILY IN THE VICINITY OF THE WEAK BOUNDARY APPROACHING THE UTAH/ARIZONA BORDER. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...MERRILL AVIATION/FIRE WEATHER...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 29, 9:03 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 251 AM MDT WED JUL 29 2009 .RESENT... UTZ001>016-019>021-517-518-WYZ021-301200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 251 AM MDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST WYOMING...THE UINTA MOUNTAINS AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. LOCALLY GUSTY WINDS IN ADDITION TO CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN THE VICINITY OF THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INCREASING THUNDERSTORM COVERAGE IS EXPECTED ACROSS SOUTHERN AND FAR WESTERN UTAH THURSDAY WITH THE APPROACH OF A WEAK DISTURBANCE TOMORROW. THERE IS A 20 PERCENT CHANCE OF TRIPLE DIGIT HEAT ACROSS MUCH OF NORTHERN UTAH AND TEMPERATURES APPROACHING 110 DEGREES NEAR ST GEORGE...GREEN RIVER...HANKSVILLE...AND LAKE POWELL EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.